Serino forum places spotlight on opioid overdosing

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on email
Email
Share on print
Print

Lt. LaMonica and Sen. Serino a tthe forum

WAPPINGERS FALLS – The opioid overdose epidemic took the spotlight
Wednesday night as State Senator Susan Serino conducted a forum at Wappinger
Town Hall.

In addition to the forum featuring former opioid abusers, Dutchess County
Chief Deputy Medical Examiner Dr. Kia Newman provided Narcan training
to attendees and provided Narcan kits to those who were interested.

“The heroin and opioid epidemic has taken a devastating toll on too
many here in our community,” said Serino who also said “education
is the key to prevention and the goal of this forum is to keep our community
informed and educated so that together we can work to put and end to this
terrible epidemic.”

Serino’s thoughts were echoed by Tony Eack of the Change Your Thinking
Change Your Life Foundation which is a local nonprofit foundation focused
on finding individuals unique paths to recovery. “The community is
under assault from heroin and we need better education at a younger age.
The same age you start telling your kids to not talk to strangers is the
same age you need to tell them to stay away from drugs. We need to change
the kids’ thinking.”

Statistically, according to Dr. Newman, heroin does discriminate based
on age. For the past few years, studies have shown that 22 percent of
heroin overdoses happen to individuals between the ages of 21 and 30,
21 percent are ages 31 to 40 to forty while 28 percent of the overdoses
occur in the 41 to 50 age group. The 51 to 60-year-olds account for 19
percent while seven percent of the victims are over the age of 61.

Dr. Newman educated the audience on how to recognize the symptoms of an
overdose before using Narcan. The days of the stereotypical addict with
a needle sticking out of their arm is gone. The more frequent signs are
someone that is passed out and unable to be awakened, very slow, labored
breath with gurgling sounds or no breathing at all. Newman advised that
if you come across an unresponsive person that you suspect has overdosed,
you should do the following: Shake them and shout to wake them. If no
response, grind your knuckles into their chest for five to 10 seconds
(sternum rub). If the person is still unresponsive, call 911. When the
911 dispatcher answers the call, let them know that you have a potential
overdose victim. According to the Chief Deputy Medical Examiner, if you
report an overdose you and the overdosed person have protections under
New York State Law from being charged with drug possession, even if you
shared drugs.

After explaining how to use Narcan, each attendee that requested one was
provided a Narcan kit that included instructions, latex gloves and two
nasal Narcan doses to use in the case of an emergency.

In addition to the Narcan training and opioid symposium, the Dutchess
County Sheriff’s Office sent Lieutenant Frank LaMonica as part of the
“Shed the Meds” program. LaMonica was on hand to accept anonymous
delivery of unused drugs of any type that individuals were willing to
discard.

Serino said that many younger overdose victims reach that point because
they have mixed a variety of pills taken from their medicine cabinets.
The sheriff’s office disposes of the prescription drugs in a safe manner.